# SDR 2006FA0000004

- Difficulty date: January 4, 2006
- Submitted: January 4, 2006
- Operation: General aviation
- Aircraft: N5175L
- Make and model: Cirrus SR22
- Aircraft serial: 1542
- Aircraft time: 168 hours, 128 cycles
- Engine: Cont IO550*
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Dipstick
- Condition: Broken
- Location: Engine
- Part time: 168 hours, 128 cycles
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

DURING PREFLIGHT WHILE CHECKING OIL LEVEL ON DIPSTICK, THE ENTIRE ROD PORTION OF THE DIPSTICK CAME APART IN MY HANDS UPON LIFTING IT OUT OF THE OIL FILLER TUBE. BARELY CAUGHT IT WITH MY HAND BEFORE IT WOULD'VE FALLEN DOWN INSIDE THE ENGINE CRANK CASE WITH POTENTIALLY CATASTROPHIC RESULTS.  ROD IS SWAGED IN 2 PLACES ONTO A LOWER CALIBRATED AREA FOR DETERMINING OIL LEVEL AS WELL AS AT THE TOP WHERE IT AFFIXES TO THE DIPSTICK COVER.  IT HAS COME UNSWAGED IN BOTH UPPER AND LOWER PLACES.  IF THIS OCCURRED IN FLIGHT, IT APPEARS A CATASTROPHIC ENGINE FAILURE COULD OCCUR AS THE METAL ROD PARTS FELL DOWN INTO THE ENGINE CRANK CASE / SUMP REGION.
